Indiana, 2005

Hail and Damaging Winds in Indiana, June 5, 2005

June 5, 2005 · NWS IWX · 24 events in 21 counties and zones

22 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$278,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 5, 12:50 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 5, 12:50 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1250 PM EST MON JUN 5 2005

.AVIATION...
WATCHING CONV DVLPMNTS BACK W IN ASSOCN/W MCV OVR CNTRL IL AS IT
PERTAINS TO 18Z TAF FCST. LATEST VIS IMAGERY SHOWING ENHANCED CU
FIELD DVLPG IMMEDIATELY DOWNSTREAM IN CONFLUENCE FM SW MI INTO NW IN
IN AREA OF MIN CINH...STG INSTABILITY AND MAX MSTR CVRG. ATTEMPTED
SOME TIMING OF TEMPO SVR THIS AFTN OTHERWISE WX NIL AFT MID EVENING
AS SFC COLD FRONT ACRS IA SURGES EWD EARLY TONIGHT. VFR CIGS EARLY
W/CLRG LATE.

&&

.UPDATE...
LL THERMAL RIDGING MIXING RAPIDLY THIS AM W/SFC REFLECTIONS MORE IN
LINE W/WARMEST MET NUMBERS FM 00Z. UPSTREAM 12Z RAOBS FM ILX/DVN
SPRT VRY WARM HIGHS OF 92-95 AND HAVE TWEAKED AFTN NUMBERS
ACCORDINGLY. RECORDS ACRS WRN CWA SHLD FALL THIS AFTN W/ERN AREAS
PROBABLY SAFE GIVEN MUCH HIGHER RECORDS NOTED THERE.

OTHERWISE...SVR POTENTIAL HIGH GIVEN XPCD DESTABILIZATION INTO THIS
AFTN AND INCREASING DEEP LYR SHEAR INADV OF MCV LIFTING OUT OF WRN
IL AND SFC COLD FNT MARCHING EWD OUT OF IA. SHLD SEE INITIATION TWD
20-21Z FM SW MI INTO ERN IL AND THEN RAPID INTENSIFICATION EWD INTO
THIS EVENING W/PRIMARY THREAT DAMAGING WINDS W/INCREASING MID LVL
WIND CORE ALG SRN PERIPHERY OF STG SW TROF TRANSLATING INTO NRN LWR
MI THIS EVENING. QUITE UNTIL THEN GIVEN POST OUTFLOW BNDRY
DISRUPTION THIS AM AND JUST PLAIN HOT.

NOTE: 18Z SOUNDINGS PLANNED ACRS UPR MIDWEST.

&&

.AVIATION...
CONVECTION IN ILLINOIS OVERNIGHT HAS DISSIPATED. ONE LONE SHOWER
HELD TOGETHER FOR A BIT BUT HAS SINCE WEAKENED. OUTFLOW BOUNDARY
WILL BE ACROSS THE AREA FROM THE CONVECTION. THIS COMBINED WITH AN
APPROACHING WAVE AND STRONG INSTABILITY WILL RESULT IN SCT
THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING. THREAT FOR DAMAGING
WINDS AND LARGE HAIL WITH GUSTY WINDS OUTSIDE STORMS. THINK SOMEWHAT
BETTER CHANCE FOR STORMS AT BOTH SITES BUT EXACT TIMING BEING
QUESTIONABLE STILL PRECLUDES NO MORE THAN VCTS FOR NOW. BOTH SITES
STARTING OUT WITH SOME HAZE WHICH SHOULD END OVER NEXT HOUR OR 2 AS
TEMP/DEWPT SPREAD INCREASE.

&&

.PREV DISCUSSION...
.SHORT TERM...

TODAY AND TONIGHT.

MAIN CONCERN FIRST 24 HOURS WILL BE WITH CONVECTION CHANCES AND
SEVERE WEATHER POTENTIAL.

ACTIVE NIGHT HAS BEEN ONGOING FROM SOUTHERN WISCONSIN SW TO MISSOURI
AND OKLAHOMA. STRONG LLJ HAS BEEN IN PLACE IN THESE AREAS ALLOWING
FOR UNSTABLE CONDITIONS. IN THIS AREA...WEAKLY UNSTABLE CONDITIONS
IN PLACE WITH THIS SET TO CHANGE RATHER QUICKLY DURING THE MORNING
AND EARLY AFTERNOON HOURS. BULK OF THE PRECIP AND ASSOCIATED DEBRIS
CLOUDS SHOULD REMAIN TO THE NW OF THE AREA...BUT AM CONCERNED THAT
SOME MID/HIGH CLOUDS COULD SNEAK INTO THESE AREAS FOR A FEW HOURS.
COULD ALSO BE SOME STRAY SHOWERS AND STORMS LEFT OVER BUT SATELLITE
TRENDS SHOW WARMING CLOUDS TOPS AND AREA OF PRECIP SHRINKING.

INSTABILITY WILL RAPIDLY INCREASE THIS MORNING ACROSS THE AREA AS
TEMPS CLIMB WELL INTO THE 80S BY NOON. THIS COMBINED WITH DEWPTS
EXPECTED TO CLIMB INTO THE UPPER 60S TO POSSIBLY LOW 70S YIELDS LIS
OF -3 TO -6 C AND CAPES AOA 3000 J/KG. STEEP LAPSE RATES IN THE
850-700 MB LAYER OF GREATER THAN 8.5 C/KM ALSO IN PLACE. ALL POINTS
TOWARDS INCREASED RISK FOR SEVERE WEATHER ACROSS THE AREA. BEST S/W
ENERGY WILL JUST CLIP THE AREA AND HEAD INTO MI...BUT WILL BE CLOSE
ENOUGH TO HELP THINGS OUT. BOUNDARIES FROM CONVECTION TO THE WEST
WILL LIKELY BECOME THE TRIGGER/FOCUS FOR THE DEVELOPMENT ACROSS THE
AREA. SPC DAY1 OUTLOOK HAS NORTHERN PART OF THE AREA IN MDT RISK AND
REMAINDER IN BORDERLINE SLGT/MDT RISK. WOULD NOT BE SURPRISED TO SEE
MDT RISK EXTENDED FURTHER SOUTH. WILL ADD CHC POPS THIS AM IN NW TO
ACCOUNT FOR ANYTHING THAT MAY SURVIVE FROM THE WEST AND CHANCE FOR
NEW ACTIVITY BY LATE AM. WILL CONTINUE WITH 50 POPS THIS AFTERNOON
AND NGT...BUT GO WITH SCT WORDING AND ADD MENTION OF SEVERE
(WINDS/HAIL FOR NOW). INCREASING CONCERN THIS EVENING FOR TORNADO
POTENTIAL OR MORE SIG DAMAGING WINDS AS 0-1KM SHEAR OF 40 KTS AND
0-6 KM OF 80KTS SHOWN AT SOUTH BEND.

AS FOR TEMPS...NO CHANGES MADE WITH HOT AND HUMID CONDITIONS IN
STORE WITH HEAT INDICES INTO THE MID 90S. WILL CONTINUE MENTION IN
ZONES AS WELL AS HWO. RECORD HIGH AT SOUTH BEND IS 91 SO WILL BE A
CLOSE CALL THERE. FORT WAYNE RECORD IS WELL INTO THE 90S AND LIKELY
SAFE.

&&

.LONG TERM...

MONDAY THROUGH SATURDAY.

NAM/GFS ARE NOT TOO DIFFERENT IN TERMS OF SYNOPTIC FEATURES ON
MONDAY...THEN THERE ARE SOME DIFFERENCES TUESDAY.  FOR THE MOST
PART...WILL USE THE NAM FOR THE LONG RANGE FCST THROUGH TUESDAY.

AFOREMENTIONED COLD FRONT SHOULD MOVE THROUGH THE REMAINDER OF THE
ERN CWFA EARLY MONDAY MORNING.  THUS...WILL KEEP A LINGERING 30 POP
IN THESE LOCATIONS UNTIL FROPA.  OTHERWISE...WITH CAA BEING FAIRLY
WEAK BEHIND FRONT...AM NOT EXPECTING A BIG DROP IN TEMPS ON
MONDAY...WITH HIGHS MOST LOCATIONS STILL PUSHING INTO THE MID 80S.
NAM IS FCSTING DRIER AIR AT ALL LEVELS OF THE ATMOSPHERE...ENOUGH IN
FACT THAT MOST OF THE NRN CWFA MAY GO MOSTLY SUNNY BY AFTERNOON.
WITH LINGERING SHALLOW MSTR IN THE SOUTH...PARTLY CLOUDY SHOULD
SUFFICE THERE (DUE TO DIURNAL CUMULUS DEVELOPMENT).

FOR MONDAY NIGHT INTO TUESDAY...A WARM FRONT IS FCST TO DEVELOP JUST
TO OUR NW.  NAM IS HINTING AT SOME SPORADIC ELEVATED CONVECTION JUST
TO OUR NW.  AT THIS POINT...WILL KEEP FCST DRY AS THIS IS THE FIRST
RUN THAT THIS HAS APPEARED.

ON TUESDAY...BIG QUESTION REMAINS ON HOW FAR A SAGGING COLD FRONT
WILL DROP SOUTH INTO THE LOWER GREAT LAKES FROM CANADA.  GFS BRINGS
FRONT FARTHER SOUTH THAN NAM (NAM KEEPS IT TO OUR NORTH).  BELIEVE
NAM SOLUTION AT THIS POINT AS MID LVL FLOW ALOFT IS MOSTLY ZONAL
...WHICH SHOULD KEEP FRONT AT BAY.  AS FOR TEMPS...THE NAM ACTUALLY
BEGINS TO WARM 850 MB TEMPS AHEAD OF A COLD FRONT INTO THE 18 C 19 C
RANGE...ENOUGH SO THAT FCST AREA WILL LIKELY BE FLIRTING WITH 90
DEGREE TEMPS ONCE AGAIN.  THUS...HAVE WARMED TEMPS UP FOR TUESDAY
NEAR 90 DEGREES.

FOR THE REMAINDER OF THE EXTENDED...HAVE KEPT FCST AS IS.  MAIN
DIFFERENCE FROM PREVIOUS FORECAST IS THAT THE COLD FRONT TO THE
NORTH MAY ACTUALLY MOVE NE OF THE AREA BY MID TO LATE WEEK INSTEAD
OF MEANDERING NEAR THE FCST AREA (DUE TO BUILDING MID LVL RIDGE OFF
OF ATLANTIC COAST).  SO INSTEAD OF SHOWERS AND THUNDERSTORMS BEING
FRONTAL DRIVEN...THEY COULD BE AIRMASS DRIVEN (30 PERCENT) GIVEN
WARM...HUMID UNSTABLE AIR.

&&

EQUIPMENT NOTE...THE KIWX WSR-88D IS BACK IN SERVICE.

.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.MI...NONE.
.OH...NONE.
.LK MI...NONE.

&&

UPDATE...HOLSTEN
SHORT TERM/AVIATION...FISHER
LONG TERM...HICKMAN
Hazardous weather outlook, Jun 5, 10:00 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1000 AM EST SUN JUN 5 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-061010-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
1000 AM EST SUN JUN 5 2005

...AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED LATE THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP LATER THIS
AFTERNOON IN ADVANCE OF A STRONG UPPER LEVEL DISTURBANCE AND SURFACE
COLD FRONT MOVING OUT OF THE CENTRAL PLAINS...WITH A MODERATE RISK
FOR DAMAGING WINDS GUSTS UP TO 70 MPH AND LARGE HAIL TO THE SIZE OF
GOLFBALLS.

THUNDERSTORMS SHOULD INITIATE BY MID AFTERNOON FROM SOUTHWEST
MICHIGAN INTO EASTERN ILLINOIS AND THEN RAPIDLY INTENSIFY INTO A
FAST MOVING SQUALL LINE BY LATE AFTERNOON ACROSS NORTHERN INDIANA
AND SOUTHWEST MICHIGAN...SPREADING INTO NORTHWEST OHIO THIS EVENING.

OTHERWISE...HIGH TEMPERATURES THIS AFTERNOON WILL PEAK INTO THE
LOWER 90S AND WITH HIGH HUMIDITIES IN PLACE...WILL COMBINE TO ALLOW
HEAT INDICES TO CLIMB INTO THE MIDDLE TO UPPER 90S.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY THROUGH SATURDAY...BUT IT
REMAINS TOO EARLY TO DETERMINE IF THESE STORMS WILL POSE A DISCRETE
SEVERE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-061010-
456 AM EST SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP LATER THIS
AFTERNOON IN ADVANCE OF A STRONG UPPER LEVEL DISTURBANCE AND SURFACE
COLD FRONT MOVING OUT OF THE CENTRAL PLAINS...WITH A MODERATE RISK
FOR DAMAGING WINDS GUSTS UP TO 70 MPH AND LARGE HAIL TO THE SIZE OF
GOLFBALLS.

THUNDERSTORMS SHOULD INITIATE BY MID AFTERNOON FROM SOUTHWEST
MICHIGAN INTO EASTERN ILLINOIS AND THEN RAPIDLY INTENSIFY INTO A
FAST MOVING SQUALL LINE BY LATE AFTERNOON ACROSS NORTHERN INDIANA
AND SOUTHWEST MICHIGAN...SPREADING INTO NORTHWEST OHIO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY THROUGH SATURDAY...BUT IT
REMAINS TOO EARLY TO DETERMINE IF THESE STORMS WILL POSE A DISCRETE
SEVERE WEATHER RISK.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

HOLSTEN

The radar

The Chicago radar (KLOT), 104 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, La Porte

When
June 5, 2:15 PM EST
Where
La Porte County, 4 mi NE of Michigan City
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
41.750, -86.850

Thunderstorm Wind, La Porte

When
June 5, 2:15 PM EST
Where
La Porte County, 3 mi ESE of Michigan City
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.733, -84.917

One tree and several large branches were blown down.

Thunderstorm Wind, White

When
June 5, 3:12 PM EST to 3:55 PM EST
Where
White County, Countywide
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$45,000
Reported by
EMERGENCY MANAGER
Coordinates
40.733, -86.850

Wind damage was reported in several parts of White county as a result of 50 to 70 mph wind gusts. 4 semi trailers were blown off I-65 between mile markers 191 and 198. Three of them were northbound and the other southbound. One of the drivers suffered minor injuries as a result of the upset truck. A large tree fell onto a medical building in Monon as well as a ash tree being blown over in the area. Other reports of trees and tree limbs were reported in Burnettsville, Reynolds and Buffalo. A circa 1900 wooden barn in Reynolds that once held cart race horses was blown down.

Hail, White

When
June 5, 3:20 PM EST
Where
White County, Monticello
Measured
0.88 in hail
Reported by
NEWSPAPER
Coordinates
40.750, -86.750

Pea to nickle size hail was reported mixed with heavy rainfall.

Thunderstorm Wind, Starke

When
June 5, 3:25 PM EST to 3:35 PM EST
Where
Starke County, 3 mi SE of North Judson
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
41.183, -86.750

Trees and power lines were reported down in the North Judson area. The strong winds continued east into Bass Lake, where a 75 foot high tree was blown down onto a house, as well as a Ford Expedition sitting next to the house. A boat capsized on Bass Lake, but no injuries were reported.

Thunderstorm Wind, Pulaski

When
June 5, 3:35 PM EST
Where
Pulaski County, Winamac
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.050, -86.617

Numerous trees down.

Thunderstorm Wind, Marshall

When
June 5, 3:38 PM EST to 3:45 PM EST
Where
Marshall County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$80,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -86.250

Trees and power lines were reported down in Culver, just north of Bremen and Bourbon. Several houses sustained damage as a result of large trees falling onto parts of each house. Some of the houses were occupied at the time, but no injuries were reported. Part of a roof from a factory in Bourbon was blown off. A motorists had to be rescued after the vehicle he was in became entangled in power lines from downed poles. In Argos, a large tree limb fell onto a swing where a family had just moved from to take shelter as the storm approached.

Thunderstorm Wind, Fulton

When
June 5, 3:39 PM EST
Where
Fulton County, Leiters Ford
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.600, -85.933

Trees were reported down.

Thunderstorm Wind, Elkhart

When
June 5, 4:05 PM EST to 4:43 PM EST
Where
Elkhart County, Countywide
Measured
60 kt (69 mph) measured gust
Deaths
1 direct, 0 indirect
Property damage
$30,000
Reported by
NWS STORM SURVEY
Coordinates
41.100, -85.067

Widespread damage was reported across Elkhart county ahead of a bow echo that raced east affecting locations south of US 20 and north of US 6. A 50 year old man was outside preparing to place his truck into shelter when the storm struck, blowing part of a barn roof off and onto the gentleman. Family members pulled him from the debris and he was rushed to the hospital where he subsequently died of multiple injuries a few hours later. A survey team was sent to the scene the next day. The damage was confirmed to be from straight line winds. Numerous reports of wind gusts in the 65 to 70 mph range were received, with the Goshen ASOS unit recording a 69 mph gust at 415 pm EST. A maintenance hanger door was damaged by the strong winds. Trees were reported down in and around Nappanee, Goshen and Benton where a 1.5 foot diameter tree was blown down. A RV was flipped over near Millersburg at the intersection of county road 34 and State Route 13. Numerous reports of funnel clouds were received. Some pictures taken by local resident showed large dust plumes being stirred up by the strong winds, but no tornadoes could be confirmed.

Thunderstorm Wind, Kosciusko

When
June 5, 4:17 PM EST
Where
Kosciusko County, Syracuse
Measured
51 kt (59 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.417, -85.750

A few large limbs were reported down in Syracuse. A spotter estimated a wind gust to 60 mph.

Thunderstorm Wind, Noble

When
June 5, 4:25 PM EST
Where
Noble County, Ligonier
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
41.467, -85.583

Trees were reported down around Ligonier.

Thunderstorm Wind, Lagrange

When
June 5, 4:45 PM EST
Where
Lagrange County, Lagrange
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.700, -86.850

Trees were reported down in Lagrange, with one tree falling onto a parked car. A car also struck a buggy somewhere in the county as a result of heavy rain. No further details were available.

Thunderstorm Wind, Cass

When
June 5, 4:45 PM EST to 4:50 PM EST
Where
Cass County, Logansport
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
41.600, -85.883

Trees and power lines were reported down in both Logansport and Walton.

Thunderstorm Wind, Wabash

When
June 5, 4:50 PM EST
Where
Wabash County, 1 mi W of Wabash
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.650, -85.417

Scattered reports of trees, tree limbs and power lines were received around the county. Much of the damage was confined to Wabash, as well as Lagro.

Thunderstorm Wind, Miami

When
June 5, 4:55 PM EST
Where
Miami County, Peru
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.750, -86.350

Numerous trees were reported blown down.

Thunderstorm Wind, Steuben

When
June 5, 5:03 PM EST to 5:09 PM EST
Where
Steuben County, 6 mi SSW of Angola
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.750, -86.067

Several 8 to 14 inch diameter trees, as well as power lines, were reported blown down.

Thunderstorm Wind, Miami

When
June 5, 5:10 PM EST
Where
Miami County, Amboy
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.800, -85.833

A three foot diameter tree was blown down onto State Road 19 near Amboy.

Thunderstorm Wind, Grant

When
June 5, 5:18 PM EST to 5:30 PM EST
Where
Grant County, Countywide
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.550, -85.050

Trees and power lines were reported down across the county. A house suffered some roof damage from the strong winds in Marion. A James Dean festival was in progress at the county airport when the storm struck. Organizers were able to get everyone into shelter before the storms hit. Several tents were blown down, but no serious damage or injuries occurred.

Thunderstorm Wind, Huntington

When
June 5, 5:20 PM EST to 5:26 PM EST
Where
Huntington County, 8 mi SW of Huntington
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.117, -86.400

Several trees were reported down southwest of Huntington. Sustained winds of 50 mph with gusts to 70 mph were estimated by spotters in Mount Etna.

Thunderstorm Wind, Blackford

When
June 5, 5:31 PM EST to 5:40 PM EST
Where
Blackford County, 6 mi N of Hartford City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -85.633

Trees down in parts of the county, between Hartford City and Montpelier.

Thunderstorm Wind, Allen

When
June 5, 5:40 PM EST to 5:50 PM EST
Where
Allen County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.733, -85.167

A few trees and tree limbs were reported down in parts of the county.

Thunderstorm Wind, Jay

When
June 5, 5:44 PM EST
Where
Jay County, Portland
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
40.800, -85.583

Three 18 to 24 inch diameter trees were blown down, as well as power lines in the city of Portland.

Thunderstorm Wind, Wells

When
June 5, 5:45 PM EST
Where
Wells County, Bluffton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.533, -85.367

Power lines and several tree branches were reported down in the city of Bluffton.

Thunderstorm Wind, Adams

When
June 5, 5:46 PM EST to 6:00 PM EST
Where
Adams County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -84.983

Trees and power lines were reported down around the county. A restaurant in Preble suffered some damage as well.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Cass2005-06-0550MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456851, 5457397, 5456912, 5456913, 5456914, 5456915, 5456916, 5457102, 5457483, 5456917, 5456918, 5456919, 5456920, 5457098, 5457099, 5457101, 5457100, 5457103, 5457104, 5457105, 5457109, 5457106, 5457107, 5457108.